Why am I experiencing heavy bleeding and cramps after starting birth control?
My last period started on September 1st. I started birth control (after being off of it and having irregular periods since May) on October 2nd. I got married on October 12th and did not use secondary birth control (condoms) on my honeymoon. I had some spotting a few times around October 26th, and then I started bleeding heavily on October 30th and have been bleeding heavily and experiencing bad cramps every day since then. I have not bled this heavily since before I went on birth control 7 years ago. I am on the type of birth control where you are only supposed to have a period every third month. What is wrong with me?
So sorry to hear about your heavy bleeding. There are several possibilities, but it is apparent that you should speak with your doctor as these changes appear new to you. Your question stem suggests that you have not had these problems with oral contraceptives in the past. While some of this could stem from the increased sexual activity that can come following marriage for some people, I would be hesitant to state that this is all due to that change, however, and again feel that you should discuss this with your prescribing doctor. There are many different changes that can happen when you start a new birth control. For example, some different kinds of birth control, such as intrauterine devices without hormones, are notorious for causing longer than normal menstrual bleeding. The type of birth control that you describe could be responsible for these changes, but your doctor should be aware. He or she will likely be able to come up with a plan for you to make sure that these symptoms do not continue. He or she may also want to check some other measures of your overall health. Again, please speak with your doctor about this question.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.